New research shows that anti-microbial medications are a common cause of drug-induced liver injury (DILI) leading to acute liver failure (ALF), with women and minorities disproportionately affected. While ALF evolves slowly, once it does occur a spontaneous recovery is unlikely; however liver transplantation offers an excellent survival rate. Full findings of this ten-year prospective study are published in the December issue of Hepatology, a journal of the American Association for the Study of Liver Diseases.
Patients with liver failure resulting from DILI may experience deep jaundice, fluid retention, advanced coagulopathy and coma. More than 1100 drugs, herbal remedies, natural products, vitamins, minerals, dietary supplements, and recreational and illicit compounds are known to cause liver injury, which reportedly affect 1 in 100,000 to 1 in 10,000 patients. Prior research shows DILI is a frequent cause of hepatitis, and accounts for 5%-10% of hospitalizations for jaundice and 12% of all cases of ALF (excluding acetaminophen).
In the current study, researchers investigated liver injury and failure caused by drugs other than acetaminophen. Detailed case reports were collected from 1,198 subjects with ALF enrolled at 23 sites participating in the National Institutes of Health-funded Acute Liver Failure Study Group, led by Principal Investigator, William M. Lee, M.D., from the University of Texas Southwestern Medical Center in Dallas, TX. Researchers identified 133 patients with DILI with 71% of those cases in women.
"Our findings confirm prior medical evidence that found a high female predominance in DILI ALF, suggesting that women may be more susceptible to liver injury or use more prescription drugs than men," said Dr. Adrian Reuben, Professor of Medicine at the Medical University of South Carolina and lead study author.
Furthermore, the research team documented a disproportionately high number of minorities wi
|Contact: Dawn Peters|